New Suboxone Forum

I invite anyone with an interest in Suboxone, either for one’s self or for someone else, to visit the Suboxone Talk Zone Forum at http://suboxforum.com . You can read posts without registering, but please register and take part in the discussion! You do NOT need to provide your real information to register– invent a good screen name and you will be all set before you know it. I hope to see you there!

Induction, Relapse, Benzo Questions

Some questions about the induction process and my answers:

If I try to just take the oxycodone for a period of time prior to meeting with you would that eliminate some of the problems and complications associated with the transition from methadone to suboxone? If I took only oxycodone for 4 days or 6 days might I be able to go directly to suboxone without that withdrawal period?

Yes, it is helpful to change from methadone to oxycodone for a stretch of time. Methadone is highly protein-bound, and takes forever to leave the body– I like people to be off methadone for at least 4 days, whereas 24 hours off oxycodone is usually sufficient to avoid precipitating withdrawal with suboxone. There is no way to avoid withdrawal completely, however, as a person must be in a bit of withdrawal at the time of suboxone induction. Otherwise the person will get very sick.

Would I be feeling well enough by (specific date) to be physically comfortable enough to be a joy to be around or will I still be suffering? I believe I will need some help just with the driving alone…

Some people start suboxone and go to work later the same day– it depends on the person’s individual ability to handle the withdrawal, and on their tolerance to opiates. A person who takes less than 40 mg of methadone per day (or the equivalent dose of oxycodone) will generally have no problem adjusting to suboxone. I have done inductions on people taking well over 100 mg of methadone per day, and they do OK as long as they have gone without methadone for a few days. If you can change completely to oxycodone and avoid methadone for a few weeks before suboxone, you will do better.

In addition to the methadone I have also been prescribed Clonazopam (a benzodiazepine) that I take with the methadone. I take 3 to 4 mg a day. Can Dr. Junig prescribe me that or a different one and get me tapered off the benzo’s? I really want to be clean and sober as I once was… I stopped going to meetings and I had gone to over a thousand during that time and was pretty darn healthy in all ways; but after I stopped I picked up a drink and eventually narcotics again.

Clonazepam is a dangerous med for anyone with a history of addiction. The tolerance that develops makes the drug helpful only for short-term use, for the most part. I will prescribe it sometimes for a person who is taking the proper medication for anxiety (like prozac or effexor) but who still has breakthrough anxiety, as long as the dose remains stable. 3-4 mg is a high dose, and I would want to try to taper that down a bit if possible.

The part about the meetings is typical. Opiate dependence is a long-term affliction—life-long for most people. People contemplating suboxone have two choices: life-long medication, or life-long meeting attendance. At this point there is no cure. Addicts who stop going to meetings eventually go back to opiates, for the most part. Likewise, it is important for people who stay sober through the 12-steps to avoid all intoxicants. Use of a different drug often results in ‘cross-addiction’ to the different substance, which then often leads back to using the drug of choice.

More Suboxone Information at subox.info.

 

 

Runny Nose, Back Pain, Withdrawal in New Patient

This new patient has been on suboxone for two weeks, and reports having low back pain and a runny nose. He also feels that the 16 mg dose of Suboxone that he takes in the morning wears off by the end of the day. You can read my answer, and feel free to add your own experiences or suggestions:
Hi XXXXXXX,
I received your message.A couple thoughts…As far as pain goes, the suboxone has the analgesic potency of about 30 mg of methadone or about 50-60 mg of oxycodone.Your best bet, with or without Suboxone, is to avoid treating back pain with opiates– that is a dead end street with a pile of messed up lives at the end of it.It may be that you were treating aches and pains that you didn’t know that you had– often people on opiates will hurt their backs, knees, whatever, without knowing it, and continue to do more and more damage without the usual warning that our bodies give us (as pain).If you try to treat back pain with opiates long term, the tolerance requires higher and higher doses of meds, and the patients gets more and more messed up by the obsession for opiates.
Treatment for your back should include 1) rehabilitation either through physical therapy or by your own exercise and stretching routine, 2) anti-inflammatory medication like ibuprofen or naprosyn (over the counter as aleve), 3) avoid re-injury by learning correct lifting technique and avoiding certain things that you know will aggravate it, 4)ice after over-use, heat to loosen muscles at night, 5) getting enough sleep, and avoiding things that cause muscle spasm like caffeine, opiates, and alcohol.
Runny nose… that is sometimes a symptom of withdrawal. That along with your other questions suggests that your tolerance is higher than the opiate effect of suboxone. Give it time, and it will go away– if it is still there after a couple weeks I would start to think it is something else, like a virus.As far as the meds ‘wearing off’, I have had the benefit of seeing the pharmacologic data on the drug buprenorphine when I was doing my ‘treatment advocate’ training with the company. The drug lasts forever in us humans– when a person stops taking subox the ‘real withdrawal’ doesn’t hit for 3-5 days.In your case, you are likely feeling a combination of things. First, as I said in the prior paragraph, you are having mild withdrawal from ‘mismatch’ between your tolerance and the Suboxone– this will resolve soon. Second, it is not uncommon for people to have full- blown withdrawal symptoms that come from our brains ‘replaying’ our earlier withdrawals. Usually the more we focus on them, the worse they become. They will fade away as your tolerance adjusts– by the time I see you again they should be gone. In the meantime try to keep busy and distract yourself as soon as you sense them coming, or if they come at a certain time each day try to keep busy at that time. More Suboxone will not help, because of the ceiling effect of the drug– your receptors are all bound up at 8-16 mg/day.
J